Alert archive / Arizona / Red Flag Warnings in 2023
Red Flag Warning 16, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at Sep 30, 2023, 2:13 PM MST for 6 counties in Arizona. It took effect at Oct 1, 2023, 10:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2023, 2:13 PM MST (21:13 UTC)
- In effect from
- Oct 1, 2023, 10:00 AM MST
- Expired
- Oct 1, 2023, 6:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3584 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
478 WWUS85 KTWC 302113 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 213 PM MST Sat Sep 30 2023 AZZ151-010515- /O.NEW.KTWC.FW.W.0016.231001T1700Z-231002T0100Z/ /O.CON.KTWC.FW.W.0015.000000T0000Z-231001T0200Z/ Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC- 213 PM MST Sat Sep 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND HIGH TO VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 151... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST SUNDAY FOR STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND HIGH TO VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 151... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 10 AM to 6 PM MST Sunday. Red Flag Warning remains in effect through 7 PM MST this evening. * TIMING...Through 7 PM MST this evening and from 10 AM to 6 PM MST Sunday. * WINDS...South to southwest 20 to 25 mph with gusts to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent today and 13 to 18 percent Sunday. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ AZZ152-010515- /O.NEW.KTWC.FW.W.0016.231001T1700Z-231002T0100Z/ Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 213 PM MST Sat Sep 30 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST SUNDAY FOR STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND HIGH TO VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 152... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 10 AM to 6 PM MST Sunday. * AFFECTED AREA...Fire Weather Zone 152. * TIMING...10 AM to 6 PM MST Sunday * WINDS...South to southwest 20 to 25 mph with gusts to 40 mph. * RELATIVE HUMIDITY...13 to 18 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ AZZ150-154-010200- /O.CON.KTWC.FW.W.0015.000000T0000Z-231001T0200Z/ Arizona Fire Weather Zone 150 Sonoran FDRA-Most of Pima County-South Central Pinal County- Tohono O'odham Nation-Tucson Metropolitan area-TDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 213 PM MST Sat Sep 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND HIGH TO VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONES 150 AND 154... * TIMING...11 AM MST this morning through 7 PM MST this evening. * WINDS...South to southwest 20 to 25 mph with gusts to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
745 WWUS85 KTWC 010742 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 1242 AM MST Sun Oct 1 2023 AZZ151-152-011545- /O.CON.KTWC.FW.W.0016.231001T1700Z-231002T0100Z/ Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 1242 AM MST Sun Oct 1 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MST THIS EVENING FOR STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND HIGH TO VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152... * TIMING...From 10 AM MST this morning to 6 PM MST this evening. * WINDS...South to southwest 20 to 25 mph with gusts to 40 mph. * RELATIVE HUMIDITY...13 to 18 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
264 WWUS85 KTWC 012128 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 228 PM MST Sun Oct 1 2023 AZZ151-152-020100- /O.CON.KTWC.FW.W.0016.000000T0000Z-231002T0100Z/ Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 228 PM MST Sun Oct 1 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152... * TIMING...Through 6 PM MST this evening. * WINDS...South to southwest 20 to 25 mph with gusts to 45 mph. * RELATIVE HUMIDITY...13 to 18 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
978 WWUS85 KTWC 020048 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 548 PM MST Sun Oct 1 2023 AZZ151-152-020200- /O.EXP.KTWC.FW.W.0016.000000T0000Z-231002T0100Z/ Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 548 PM MST Sun Oct 1 2023 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152... Although breezy to locally windy southwest winds will persist for an hour or two this evening, relative humidity values have increased with percentages in the teens and 20s. Therefore, the Red Flag Warning will be allowed to expire at 6 PM MST this evening. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Sep 30, 1:42 AM MST, 12 hours 31 minutes earlier.
Area forecast discussion, Sep 30, 1:42 AM MST, 12 hours 31 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 142 AM MST Sat Sep 30 2023 .SYNOPSIS...Expect above normal temperatures to finally relent this weekend as afternoon temperatures will finally dip into the 80s by Sunday and persist through the middle of the week. A dry weather system will pass to our north bringing gusty southwest winds this weekend into early next week. Given the dry conditions already in place, elevated to critical fire weather conditions will be present across Southeast Arizona this weekend. && .DISCUSSION...The weather pattern is undergoing a change this weekend as troughiness establishes itself across the western US. Latest WV/IR imagery shows mostly clear skies across our forecast area under southwesterly flow aloft. An the trough and associated mid/upper low establishes itself across the Great Basin this weekend, the pressure gradient will tighten today resulting in gusty south to southwest winds. These winds combined with the low relative humidity will result in critical fire weather conditions and a Red Flag Warning is in effect for portions of the forecast area. A few locations mainly from Tucson westward will approach wind advisory thresholds but it will remain localized enough to preclude the need to issue any headlines. Meanwhile, temperatures will drop back down another few degrees today, though it will still be about 3 to 6 degrees above normal. In addition, expect areas of blowing dust today, especially in the normally susceptible locations in Pinal and NE Cochise Counties. As another disturbance digs southward Sunday within the longwave trough/upper low that will help keep a tight gradient across our area. The main focus of the winds Sunday will be from the Tucson area eastward with sustained 20 to 30 mph winds and gusts to 40 mph expected. Winds have generally be trending a bit higher for Sunday so we might need to hoist wind headlines if those trends continue but will defer to the next shift to take another look. Areas of critical fire weather conditions may occur Sunday as well from Tucson eastward, though RH levels will be slightly higher than today. Temperatures Sunday will finally feel more like it should for the 1st day of October as additional cooling occurs. For the next work week, gusty southwest winds remain Monday mainly for eastern areas, then lighter winds for the rest of the week. The coolest temperatures will settle in for Monday and Tuesday with gradual warming thereafter. Some differences are noted in the ensemble guidance later in the week on whether a weak upper low forms across the state or ridging remains. This is dependent on the evolution of the trough to our northeast next week. Forecast remains dry through Thursday, then slight chances (10 to 20 percent) of showers for eastern areas starting Friday. && .AVIATION...Valid through 01/12Z. Generally SKC for most of the forecast area through the forecast period with the exception being eastern areas right along the NM border. For these eastern areas, FEW-SCT clouds AOA 12-20k ft MSL are expected. Sfc winds 12 kts or less early this morning, then becoming SLY/SWLY and increasing to 20-25 kts with gusts to 40 mph aft 30/17Z. Sfc winds diminish to 12 kts or less for most locales aft 01/04Z, though some wind speeds up to 20 kts in the higher terrain. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry weather will prevail through most of next week. Minimum relative humidity values through the forecast period will be mainly 10-20 percent from Tucson west, 15-25 percent in south/eastern valleys and 20-30 percent over ty southwest winds remain Monday mainly for eastern areas, then lighter winds for the rest of the week. The coolest temperatures will settle in for Monday and Tuesday with gradual warming thereafter. Some differences are noted in the ensemble guidance later in the week on whether a weak upper low forms across the state or ridging remains. This is dependent on the evolution of the trough to our northeast next week. Forecast remains dry through Thursday, then slight chances (10 to 20 percent) of showers for eastern areas starting Friday. the higher elevations. As a dry weather system impacts the area, expect gusty winds this weekend, continuing Monday for eastern areas. Thereafter, lighter winds for the rest of next week. Expect sustained south to southwest winds 20 to 25 mph for much of the area with gusts to 40 mph today, shifting to areas from Tucson eastward Sunday and Monday. The combination of these strong winds and low relative humidity values has led to a Red Flag Warning for Pima and Pinal Counties and most of the Sky Islands Saturday. Relative humidity values will be slightly higher Sunday and Monday but areas of critical fire weather conditions are possible again and later shifts may need to hoist additional Red Flag Warnings. && .TWC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 7 PM MST Saturday for AZZ150-151-154. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Red Flag Warnings in Arizona, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.